Editorial Note: We want any accounts of adverse or interesting events on drugs or new uses for drugs from people on them – or doctors, pharmacists or others trying to manage the effects of drugs. We would be very interested in accounts of what happens when people take RxISK reports to doctors.
I thought that my story was a Seroxat story. I thought that I had been duped, once, into taking a drug I probably didn’t need for an illness I probably didn’t have, a drug that damaged my health. I thought I was intelligent and assertive enough that it couldn’t possibly happen to me a second time. But it probably has. Now my story is about alendronic acid and the slow but sure decline of my health and fitness.
My Seroxat story is classic and a repeat of so many other people’s. After trying a variety of non-drug treatments, I went to the doctor in December 1996 with intermittent insomnia and PMS, and asked for some sleeping tablets. I left the surgery with a diagnosis of being on the “edge of a clinical depression” and a prescription for Seroxat. Despite the doctor’s assurances that it wasn’t addictive, I became addicted. Withdrawal was so extreme that the longest I ever lasted off the drug was seven weeks, the worst of my life. In 2002 I discovered via the internet that I wasn’t desperately ill with an anxiety disorder that only Seroxat could fix. I was, in fact, part of a community of Seroxat “users” who like me were struggling to understand what had happened to them.
Fast forward to 2008. I had settled on a very low dose of Seroxat, enough to keep withdrawal at bay but not enough to have a therapeutic effect, because I didn’t need one. My older sister, who had recently discovered she had osteoporosis, had a very bad fall, ironically as a result of a violent reaction to a prescription drug, and broke three vertebrae in her back. I thought, as I was 53 and just into the menopause, it would be sensible to have my bones scanned – and was shocked to be told I too have osteoporosis in the spine.
My doctor went through the results with me and told me I needed to take alendronic acid. Whoa, I said, I want to do this with diet and exercise. No way am I taking another drug, and particularly not this one. I had investigated alendronic acid on the internet. I was intrigued as my doctor had said specifically not to! I didn’t like what I saw.
Firstly, the potential gastric problems, secondly osteonecrosis of the jaw, and thirdly the suggestion that the quality of the bone created by the drug is not as good as normal bone. I compared it with strontium ranelate, which was the drug my sister was taking, and the strontium appeared to have better results. It is relevant at this point to say that my sister lives in Australia which has different prescribing criteria. When my doctor told me emphatically that I couldn’t build my bones with diet and exercise alone, I reluctantly said ok, but I want to take strontium. At which point he told me that NICE guidelines indicated that he had to prescribe alendronic acid, and he could only move me to a different drug if it didn’t work. I asked how we would know if it wasn’t working, and his reply was that it would be having an effect on my bones after six months and the next scan results would indicate an increased bone density, or not. So I left the surgery with a prescription for alendronic acid and a promise I would have a scan after two years, not the usual three.
I started taking alendronic acid in January 2009. I also went willingly and happily to the gym twice a week and did weekly pilates. I ran on a treadmill for twenty minutes and I could push my weight in kilos on the leg press. This was on top of my usual activity levels. My idea of a short walk had always been an hour and a half in the woods with my dog – my favourite footwear was my walking boots. I had been doing yoga for twenty years. I was determined that my own actions would build my bones so I only had to take the drug for a short time.
The first indication I had that something was amiss was in September 2009 – I took three anti-sickness pills and had some very strange reactions. Bizarre feelings in my head, my arms feeling like they didn’t belong to me, I felt faint and dizzy, my heart was pounding and had moments when it seemed out of rhythm. This settled after a few days and I thought no more about it.
Then in early November I started to feel strange again. In my diary I have written that I felt lightheaded, as if I wasn’t getting enough oxygen, and that my arms and head were “fizzing”. This led me to think I was in Seroxat withdrawal; so convinced, in fact, I was of this that I asked my doctor to contact GSK to see if they had changed the formulation in some way, as I had made no change to my dose. These strange sensations coursing through my body continued for a couple of weeks, but I carried on into December going to the gym, singing in two choirs, building my new life coaching business and generally preparing for Christmas.
Then one day my body turned to chaos. There was an intense pressure in my head and I felt the muscles in my arms, legs and torso being pulled tighter and tighter as if by elastic – and then I started to jerk. My entire body jerked violently as if I was having an epileptic fit, but I was conscious throughout. It was the most frightening and totally incomprehensible thing to have no control over my limbs at all but as I sit and write this, I realise it has become totally familiar.
I was able to see a neurologist fairly quickly, and he concurred with my thoughts that it was probably Seroxat clashing with the anti-sickness tablets (metaclopromide) I had taken in September, and therefore a one-off event. In April 2010 I went back to my gym routine, and within a few weeks the second jerking episode occurred. My body jerked violently and out of control for hours. It was so frightening my partner called for an ambulance and I was taken to the local hospital, where they hid me in a side room to let me sit and jerk in private. As soon as I told the duty doctor it was a possible drug clash, I sensed he immediately lost interest. By this time my body was still, so I went home feeling scared and utterly distraught.
Back to see the same neurologist whose diagnosis this time was that my muscles were very tight so I must be stressed, and if I wasn’t already taking it, he would prescribe Seroxat! This was after I had in some detail again described to him how prior to a jerking episode, my muscles pulled tighter and tighter before a violent release ….. he metaphorically patted me on the head and told me to go and have a massage.
It was becoming clear to me at this point that activity brought on my symptoms, and at that time it was extreme activity – a session at the gym, a long bike ride, a strenuous walk. From then on the amount of activity needed to bring on the symptoms became less and less, to where I am now. Now, the only “exercise” I get is pottering around my house or gently along my local high street. Anything more and pressure builds in my head, I feel lightheaded, my ears ring and my muscles jerk happily away by themselves.
Eventually I asked to see a movement disorder specialist, as by this time I was convinced I must have some dreadful neurological problem. He arranged for me to have an MRI and EEG tests, but his opinion was that Seroxat was the likely culprit as he had never seen anything like this before. My partner had videoed two of my jerking episodes for him to see and he asked if he could have copies to show colleagues for their opinions. I suggested, because of the Seroxat link, that I might be sent to a Seroxat specialist. To my surprise he agreed.
When I got to see the next doctor in September 2012, I thought I was still telling a Seroxat story. In fact we were three quarters of the way through our time together before I happened to mention I took alendronic acid. Until this doctor expressed his surprise that I was taking it, and his opinion that it was possibly the cause of my problems, no –one had ever raised any questions about it. I had had a two year bone scan and been told that my bone density had increased, so as far as I was concerned, the drug was “working” and all was well in that particular area. And of course I couldn’t exercise, so taking the drug seemed suddenly very important.
I stopped taking alendronic acid straight away and now wake every morning in the hope that there might be some improvement in my condition. It has further become clear that my symptoms were not and are not brought on by activity per se, but by an increase and deepening in my breathing, as if the extra air I take in is poisoning me in some way. Small movements and small gentle breaths allow me to feel ok and for my muscles to be still. Singing, to my deep distress, is now out of the question, along with all the other active things I loved to do. My life coaching business came to nothing – I am unable to work. Instead of the exercising I need and want to be doing, my muscles are weakening, my joints ache, my tendons burn and my bones are probably crumbling away.
Looking back over the past four years of this journey, I realised that whenever I took any other tablets my symptoms worsened dramatically. Even a couple of paracetamol would make me ill. And of course I was already taking Seroxat, albeit a very small amount. This prompted me to do more research into alendronic acid, but instead of looking up this generic term, I tried the brand name Fosamax. When I researched Fosamax/drug intolerance I found it is a reported side effect that people (usually women aged 50 – 70, of course) became intolerant of other drugs whilst having taken Fosamax for 2 – 5 years.
Who else out there has a similar story? And how are we going to return to good health?
For more about osteoporosis and medication, see Fragile Doctors: Iatroporosis.